Texas, 2010

High Wind in Texas, January 19 to 20, 2010

January 19 to 20, 2010 · NWS MAF · 4 events in 3 counties and zones

A potent upper level shortwave trough moved across northeast New Mexico and the Texas Panhandle. Strong mid level winds at the base of this upper trough resulted in high winds in the Guadalupe and Davis Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper level shortwave trough moved across northeast New Mexico and the Texas Panhandle. Strong mid level winds at the base of this upper trough resulted in high winds in the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 19, 1:20 PM MST, 0 minutes earlier.

Area forecast discussion, Jan 19, 1:20 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CST TUE JAN 19 2010

.DISCUSSION...
AN INCREASE IN THE NEARLY ZONAL FLOW ALOFT HAS ALREADY RESULTED IN
STRONG WINDS IN THE GUADALUPE MOUNTAINS TODAY.  IN ADDITION...
SOUTHWEST TO WEST WINDS WERE ALSO FAIRLY STRONG ACROSS PORTIONS OF
THE LOWER ELEVATIONS DOWNWIND OF THE GUADALUPE MOUNTAINS.  THESE
STRONGER WINDS WERE MATERIALIZING UNDER A BELT OF PASSING STRONG MID
LEVEL WINDS WITHIN THE WESTERLY FLOW ALOFT.  WILL LEAVE THE HIGH
WIND WARNING GOING UNTIL 20/00Z IN THE GUADALUPE MOUNTAINS...AND
ALSO ISSUE A WIND ADVISORY FOR SOUTHEAST NEW MEXICO AND THE
NORTHWEST PERMIAN BASIN.  EXPECT THE SAME TO HAPPEN AGAIN
WEDNESDAY...WITH THE BELT OF  STRONGER MID LEVEL WINDS MAYBE A
LITTLE FURTHER SOUTH.  THEREFORE...WILL CONTINUE THE HIGH WIND
WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS FROM 20/12Z TILL
21/03Z.  ALSO WILL INCREASE WINDS IN THE FORECAST OVER THE LOWER
ELEVATIONS...BUT HOLD OFF ON ISSUING A WIND ADVISORY ATTM SINCE SOME
UNCERTAINTY REMAINS REGARDING JUST WHERE THEY WILL OCCUR DUE TO
POSITION OF THE MID LEVEL WINDS AND CLOUD COVER CURBING SOME OF THE
BETTER WINDS MIXING DOWN.  HIGH TEMPERATURES WILL BE A FEW DEGREES
COOLER WEDNESDAY...BUT ANY COOLING ALOFT...AND DECREASED INSOLATION
FROM CLOUD COVER...WILL BE OFFSET SOMEWHAT BY DOWNSLOPE WINDS.  HAVE
ALSO LEFT THE SLIGHT CHANCE OF SHOWERS MAINLY OVER SOUTHEAST NEW
MEXICO...AND RAIN OR SNOW SHOWERS IN THE HIGHER ELEVATIONS OF THE
GUADALUPE MOUNTAINS.

THERE WILL BE A LULL IN THE WINDY CONDITIONS THURSDAY AS A FLAT
SHORTWAVE RIDGE TRAVERSES THE REGION AHEAD OF THE NEXT UA TROUGH.
WARNING LEVEL WINDS MAY STILL BE APPROACHED IN THE GUADALUPE
MOUNTAINS THURSDAY AFTERNOON...BUT WILL KEEP SPEEDS BELOW CRITERIA
FOR NOW AS MID LEVEL WINDS ARE NOT OVERTLY STRONG IN PROGS.  AS THE
NEXT UA TROUGH NEARS FRIDAY...STRONG MID LEVEL WINDS WILL AGAIN
INCREASE ALONG WITH A TIGHTENING SURFACE PRESSURE GRADIENT DUE TO A
STRENGTHENING SURFACE LOW OVER THE SOUTHERN PLAINS.  WE WILL LIKELY
SEE WIND SPEEDS SIMILAR TO TODAY AND WEDNESDAY AFTERNOON...BUT
POSSIBLY OVER MORE OF THE FORECAST AREA.  WILL MENTION THESE
STRONGER WINDS IN THE HWO ATTP...BUT MORE THAN LIKELY A HIGH WIND
WATCH WILL BE NEEDED FOR THE MOUNTAINS...IF NOT SOME OF THE ADJACENT
PLAINS.  AT LEAST ADVISORY LEVEL WINDS...SUSTAINED WINDS GREATER
THAN 30 MPH...COULD OCCUR OVER A GOOD DEAL OF THE LOWLANDS.  WILL
ALSO CONTINUE THE CHANCE OF SHOWERS MOST AREAS FRIDAY NIGHT AS THE
NOSE OF A 160+KT 250MB JET EASES SOUTH OVER THE AREA...IN TANDEM
WITH A SHORTWAVE TROUGH IN THE MID LEVELS AND A PACIFIC FRONT PUSHES
EAST THROUGH THE AREA.

IF CURRENT PROGS CONTINUE THEIR TRENDS...SATURDAY PROMISES TO BE THE
WINDIEST DAY THIS WEEK.  THIS AS THE BASE OF A STRONG UPPER TROUGH
TRANSLATES EASTWARD OVER THE REGION...ACCOMPANIED BY A STRONG
SURFACE PRESSURE GRADIENT AS ANOTHER SURFACE LOW FORMS OVER THE
NORTHERN TEXAS PANHANDLE AND DEEPENS THROUGH THE DAY.  ALTHOUGH
TEMPERATURES WILL BE MORE SEASONAL...PRECIPITATION WILL END AND
SUBSIDENCE WILL AID WESTERLY WINDS MIXING DOWN.  THE UPPER TROUGH
WILL REMAIN OVER THE REGION SUNDAY...KEEP TEMPERATURES NEAR
NORMAL...BUT THE STRONGER WINDER WINDS WILL MOVE EAST OF THE AREA.
BY MONDAY...UPPER RIDGING WILL BEGIN TO BUILD INTO THE REGION AHEAD
OF THE NEXT UPPER TROUGH.  ALTHOUGH A MAJOR COLD FRONT IS NOT
EXPECTED EARLY NEXT WEEK...THERE APPEARS THERE WILL BE ENOUGH
SURFACE RIDGING TO KEEP READINGS NEAR NORMAL.

&&

.FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT PORTIONS OF THE
TRANS PECOS AND STOCKTON PLATEAU THIS AFTERNOON...AND AGAIN
WEDNESDAY AND FRIDAY AFTERNOON.  20 FOOT WIND SPEEDS WILL LIKELY
EXCEED 20 MPH IN MANY LOCATIONS THESE DAYS...HOWEVER MINIMUM RH/S
AROUND 15 PERCENT ONLY APPEAR POSSIBLE IN THE TRANS PECOS AND
STOCKTON PLATEAU REGIONS. SINCE THE DURATION OF THESE LOWER RH/S
IS IN QUESTION A FIRE WEATHER WATCH WILL NOT BE ISSUED AT THIS
TIME. FRIDAY AFTERNOON DOES APPEAR TO BE THE DAY WHERE THIS COULD
CHANGE AS TEMPERATURES COULD WARM MORE THAN CURRENTLY FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              41  70  38  68  /   0   0   0   0
CARLSBAD NM                38  64  37  65  /   0  20  10   0
DRYDEN TX                  44  73  45  72  /   0   0   0   0
FORT STOCKTON TX           47  73  46  74  /   0   0   0   0
GUADALUPE PASS TX          38  54  35  59  /  10  20  10  10
HOBBS NM                   36  63  35  65  /   0  20  10   0
MARFA TX                   28  63  28  64  /   0   0   0   0
MIDLAND INTL AIRPORT TX    37  68  37  69  /   0   0   0   0
ODESSA TX                  38  68  37  69  /   0   0   0   0
WINK TX                    36  69  37  71  /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING FROM 5 AM TO 8 PM MST WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ TO 9 PM CST /8 PM
     MST/ WEDNESDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES...ANDREWS...GAINES.

&&

21/67
Hazardous weather outlook, Jan 19, 12:45 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CST TUE JAN 19 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CST TUE JAN 19 2010 /1245 PM MST TUE JAN 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WESTERLY WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS TO 60 MPH
WILL IMPACT THE GUADALUPE MOUNTAINS THIS AFTERNOON. A HIGH WIND
WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THROUGH THE
AFTERNOON. LOCALIZED SOUTHWESTERLY WINDS OF 30 TO 35 MPH...WITH A
FEW GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE ACROSS THE SOUTHEAST
NEW MEXICO PLAINS AND THE NORTHWEST PERMIAN BASIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS OF 40 TO 50 MPH...WITH A FEW GUSTS TO 70 MPH
ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS...AND ELEVATIONS ABOVE
6000 FEET IN THE DAVIS MOUNTAINS WEDNESDAY. A HIGH WIND WARNING
HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS WEDNESDAY.
VERY WINDY CONDITIONS MAY ALSO SPREAD THROUGH THE SOUTHEAST NEW
MEXICO PLAINS...THE MARFA PLATEAU AND VAN HORN CORRIDOR...THE
TRANS PECOS REGION AND THE WESTERN PERMIAN BASIN WEDNESDAY AFTERNOON.

VERY WINDY CONDITIONS WILL ONCE AGAIN BE POSSIBLE ACROSS MUCH OF THE
REGION SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 19, 1:20 PM MST to January 20, 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
January 19, 3:00 PM MST to 4:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
January 20, 11:15 AM CST to 12:25 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
State Official

Westerly winds peaked in the higher elevations of the Davis Mountains at 1220 LST with a 65 MPH measured gust at Mount Locke Observatory.

High Wind, Andrews

When
January 20, 12:50 PM CST to 12:51 PM CST
Where
Andrews forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

No damage was observed with this report.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209622, 209623, 209624, 209724.